Vigilance is needed for withdrawal fractures in patients given denosumab, according to South Australian endocrinologists whose patient experienced multiple early rebound fractures including some at non-vertebral sites.
Dr Sunita De Sousa of the Endocrine and Metabolic Unit, Royal Adelaide Hospital, reports the case of a 70-year-old woman with postmenopausal osteoporosis who had nine vertebral and rib fractures starting a month after she missed a scheduled six-monthly injection of denosumab.
Published in Clinical Endocrinology, the report by Dr De Sousa and Dr David Jesudason, Director of Endocrinology and Diabetes at the Queen Elizabeth Hospital, Adelaide, describes how the women had a twenty-year history of treatment for postmenopausal osteoporosis and had temporarily interrupted denosumab treatment to have a dental procedure after having received regular injections for 3.5 years.
Within 34 days of the missed injection the woman developed back pain and was subsequently found to have T7-T9 vertebral and T11 endplate fractures on MRI, as well as right 6th and left 4th-7th rib fractures.
The patient did not have any fracture precipitating events such as falls or any potentials secondary causes of osteoporosis or fracture such as low vitamin D levels, though she did have increased bone turnover markers (serum Beta-CTx) after interrupting denosumab treatment.
In her report, Dr De Sousa says that denosumab withdrawal fractures are typically multiple, spontaneous, but usually limited to the vertebrae, whose high trabecular content is characterised by faster bone remodelling rates.
“Our patient also experienced multiple rib fractures after her missed denosumab dose, which is of relevance as flat bones such as the ribs are also predominantly trabecular. To our knowledge, our case represents the first instance of non-vertebral denosumab withdrawal fractures and should prompt vigilance for overall fracture risk following denosumab cessation/interruption,” she writes.
The reported case is also unusual in that the spontaneous fractures occurred quite soon after the first missed injection, whereas they are typically seen after an average of five months after a missed denosumab dose.
“We observed high Beta-CTx within four weeks of our patient’s missed denosumab dose and prior to fracture onset, challenging the common assertion that bone turnover markers rise at three months following a missed denosumab dose,” Dr De Sousa writes.
And her observation that that fractures continued to occur up to six weeks after the patient re-started denosumab “should prompt awareness of withdrawal fracture risk during denosumab interruption and in the early reintroduction phase in patients undergoing dental procedures,” she adds.
“It is not definitively established whether patients are protected from withdrawal fractures upon denosumab cessation through the use of bisphosphonate treatment following denosumab, and no strategies exist for managing short-term denosumab interruptions,” she concludes.